Format

Send to

Choose Destination
Am J Emerg Med. 1996 Sep;14(5):443-6.

Acetaminophen and salicylate serum levels in patients with suicidal ingestion or altered mental status.

Author information

1
Department of Emergency Services, San Francisco General Hospital, University of California 94110, USA.

Abstract

Is universal screening of acetaminophen (APAP) and salicylate (SAL) necessary in patients with a suicidal ingestion or an altered mental status and suspected ingestion? This descriptive, retrospective chart review in an emergency department in a large urban county hospital examined all patients who presented with a history of suicidal ingestion or an altered mental status with a strong suspicion of ingestion from January 1992 through October 1993. APAP and SAL serum levels were measured in 1,820 patients, and charts of patients with APAP serum levels of > 1 microgram/mL or SAL serum levels of > 1 mg/dL were reviewed. The patient's history of ingesting APAP or SAL was recorded, as well as the clinician's interpretation of that level. Sixteen charts were not available. APAP levels of > 1 microgram/mL were found in 175 (9.6%) patients, 120 (6.5%) of whom were APAP history-positive and 55 (3%) APAP history-negative. None of the APAP history-negative group required therapy with N-acetylcysteine. Eight (0.3%) of the APAP history-negative group had potentially toxic levels of > 50 micrograms/mL. SAL levels of > 1 mg/dL were found in 155 (8.5%) patients, 44 (2.5%) of whom were SAL history-positive and 111 (6%) SAL history-negative. Three patients were SAL history-negative but had a significant chronic SAL intoxication. All these patients presented with an altered mental status and had an anion gap of > 20 mEq/L. Universal screening found that 0.3% of suicidal ingestions had a potentially toxic APAP intoxication not suggested by history. This incidence of infrequent but potentially life: threatening overdose should prompt clinicians to screen all of their patients with a suspected ingestion. Salicylate screening found that 0.16% of suicidal ingestions had a toxic SAL intoxication not suggested by history, although such intoxication should be suggested by an elevated anion gap and an altered mental status. Since this less severe intoxication is less frequent and usually suggested by commonly obtained laboratory data, universal screening is not indicated, but a more selective approach to screening could be taken.

PMID:
8765104
DOI:
10.1016/S0735-6757(96)90146-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center